Arkansas, 2024Hail and Damaging Winds in Arkansas, May 3 to 7, 2024
May 3 to 7, 2024 · NWS LZK · 11 events in 6 counties and zones
An active period in weather was noted between May 3rd and May 7th, with several rounds of showers and thunderstorms moving across portions of Arkansas. This activity was associated with an active upper level jet stream cutting across the central plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active period in weather was noted between May 3rd and May 7th, with several rounds of showers and thunderstorms moving across portions of Arkansas. This activity was associated with an active upper level jet stream cutting across the central plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 3, 3:25 AM CST, 32 minutes earlier.
Area forecast discussion, May 3, 3:25 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
425 AM CDT Fri May 3 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today through Saturday Night)
Issued at 400 AM CDT Fri May 3 2024
Regional WSR 88-D radars depict showers and thunderstorms ongoing
across portions of far Wrn AR extending back into Ern OK associated
with an approaching upper level disturbance. Elsewhere, patchy to
areas of fog were noted across portions of SW, S, into Cntrl AR.
This convection will slowly push S and E, moving into Wrn AR through
the early morning time frame. What remains of this system will
then push into Cntrl and Srn AR after sunrise through about mid-
day. While a low-end wind threat and marginally severe hail will
be possible with the strongest of storms, coverage of these
stronger storms should be spotty. Overall, the intensity of
convection should trend downward. An active SWrly upper pattern
will remain entrenched across the region into the long term.
Another weak upper level impulse should move through the flow on
Saturday promoting an additional round of showers and
thunderstorms. A weak frontal boundary will enter Nrn AR,
bringing some additional lift across this area. Highest PoP
chances should be over Wrn sections of the state. Otherwise,
widely scattered showers and isolated thunderstorms are possible
elsewhere.
The threat for severe weather appears low at this time for Saturday.
Over Nrn AR, amounts of 0.10 to 0.25 are possible over the two day
span. Further S, over Cntrl AR, amounts may range from 0.25 to 0.75.
And lastly but not least, Srn sections of the state could see
rainfall amounts between 0.50 and 0.75 inches. High temperatures
both days will be in the mid 70s to lower 80s with lows mainly in
the 60s, with upper 50s over the higher terrain of W/NW/N-Cntrl
AR.
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 400 AM CDT Fri May 3 2024
The extended period will start off with a cold front stalled across
northern Arkansas, and scattered to numerous showers and
thunderstorms on Sunday. Any severe weather should be spotty,
and there could be localized flash flooding.
Heading into next week, a large storm system will track from the
Rockies into the northern Plains and upper Midwest. Ahead of the
system, the aforementioned front will exit back to the north. At the
same time, the system will try to drag a new front into the region,
but it will likely come to a halt north of the state. This will
happen as the front becomes nearly parallel to the flow aloft.
Given the scenario, warmer conditions are expected Monday through
Wednesday, and precipitation will become more isolated with time.
Rain chances are highest in northern Arkansas closest to the front.
Temperatures will be well above average.
As the period ends, the system to the north will exit into Canada.
Behind the system, a northwest wind flow will develop. The front
that halted to the north earlier in the week will be driven through
the region on Thursday. The front will be accompanied by hit/miss
thunderstorms, and followed by cooler/drier air.
&&
.AVIATION...
(06Z TAFS)
Issued at 1241 AM CDT Fri May 3 2024
A variety of CIGs are expected overnight ranging from VFR to IFR.
Low stratus is anticipated to become more widespread heading
through the overnight period as a weak system moves towards the
region. Some PoPs are expected on Fri, however confidence in
placement and timing remain low owing to the system being weak.
Conds should improve to mainly VFR late in the period but SHRA may
linger over Srn sites, on and off, through much of the period.
Winds will be light out of the S/SE at 10 knots or less.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 79 63 82 64 / 30 20 60 30
Camden AR 78 63 83 64 / 60 30 40 30
Harrison AR 77 60 79 59 / 30 20 60 30
Hot Springs AR 79 63 82 64 / 50 20 50 40
Little Rock AR 81 65 84 67 / 50 30 50 30
Monticello AR 79 65 85 67 / 60 40 40 30
Mount Ida AR 80 62 82 64 / 60 20 60 40
Mountain Home AR 79 60 81 60 / 30 10 60 30
Newport AR 81 64 83 64 / 40 30 50 30
Pine Bluff AR 79 64 83 66 / 60 40 40 40
Russellville AR 81 62 82 64 / 50 10 50 30
Searcy AR 79 62 82 64 / 40 30 50 30
Stuttgart AR 79 65 82 67 / 50 40 50 30
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...70
LONG TERM....46
AVIATION...70
Hazardous weather outlook, May 3, 3:37 AM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
437 AM CDT Fri May 3 2024
ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-041000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
437 AM CDT Fri May 3 2024
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected today. While the
threat for severe weather is fairly low, isolated damaging winds
will be possible with the strongest of storms. Marginally severe
hail will also be possible with the strongest of storms. Overall,
severe weather should be very isolated.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered to numerous showers and thunderstorms are in the forecast,
especially during the weekend. Precipitation chances will decrease
heading into next week, or until a new cold front pushes through the
region from the northwest on Thursday. In the coming days, isolated
strong to severe storms may occur, along with locally heavy
downpours and spotty flash flooding.
.Spotter Information Statement...
Spotter activation will not be needed.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
70/46
In the hours before
Special weather statement, May 3, 2:21 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Little Rock AR
321 AM CDT Fri May 3 2024
ARZ121-130-221-030845-
Western and Northern Logan County AR-
Johnson County Higher Elevations AR-Southern Johnson County AR-
321 AM CDT Fri May 3 2024
...Strong thunderstorms will impact portions of north central Logan
and western Johnson Counties through 345 AM CDT
...
At 320 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Cass to near Wiederkehr
Village to near Ratcliff. Movement was east at 20 mph.
HAZARD...Wind gusts 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clarksville... Paris...
Subiaco... Hartman...
Scranton... Woodland...
Hinkle... Hoyt...
Spadra... Tokalon...
Midway in Logan County... Lake Dardanelle...
Coal Hill... Morrison Bluff...
Oak Grove in Johnson County... Catalpa...
Roseville... Yale...
Union City... Oark...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3532 9381 3543 9381 3540 9379 3536 9375
3538 9371 3576 9370 3577 9368 3576 9353
3574 9352 3573 9350 3561 9341 3529 9349
3531 9382
TIME...MOT...LOC 0820Z 254DEG 19KT 3560 9386 3550 9379 3534 9382
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
70Special weather statement, May 3, 2:37 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
337 AM CDT Fri May 3 2024
ARZ130-137-140-230-237-240-030900-
Northern Scott County AR-Western and Northern Logan County AR-
Polk County Lower Elevations AR-Central and Southern Scott County AR-
Southern and Eastern Logan County AR-
Northern Polk County Higher Elevations AR-
337 AM CDT Fri May 3 2024
...Strong thunderstorms will impact portions of southwestern Logan,
western Scott and northern Polk Counties through 400 AM CDT
...
At 337 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morgan Springs to Mountain Fork. Movement
was east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mena... Waldron...
Mansfield... Beauchamp...
Mountain Fork... Oliver...
Echo... Morgan Springs...
Queen Wilhelmina State Park... Bates...
Acorn... Barber...
Black Fork... Winfield...
Ink... Liberty...
Boles... Shady Grove...
Ione... Elm Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3490 9445 3493 9445 3493 9443 3495 9441
3494 9439 3496 9437 3495 9434 3497 9424
3506 9423 3506 9425 3510 9414 3514 9414
3514 9404 3516 9403 3454 9404 3454 9406
3461 9446
TIME...MOT...LOC 0837Z 272DEG 33KT 3492 9431 3462 9441
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
70Special weather statement, May 3, 2:56 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Little Rock AR
356 AM CDT Fri May 3 2024
ARZ137-140-237-240-241-340-030930-
Northern Scott County AR-Polk County Lower Elevations AR-
Central and Southern Scott County AR-
Southeast Polk County Higher Elevations AR-
Northern Montgomery County Higher Elevations AR-
Northern Polk County Higher Elevations AR-
356 AM CDT Fri May 3 2024
...Strong thunderstorms will impact portions of southwestern Scott
and Polk Counties through 430 AM CDT
...
At 355 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morgan Springs to 7 miles north of Queen
Wilhelmina State Park to near Mountain Fork to near Octavia. Movement
was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mena... Waldron...
Hatfield... Vandervoort...
Beauchamp... Opal...
Cossatot River State Park... Mountain Fork...
Polk County Fairgrounds... Mena Intermountain Airport...
Mccauley... Shady...
Oliver... Morgan Springs...
Queen Wilhelmina State Park... Cove...
Acorn... Board Camp...
Winfield... Ink...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3462 9446 3473 9436 3493 9435 3499 9395
3463 9390 3460 9392 3460 9393 3458 9393
3445 9403 3435 9424 3435 9426 3440 9447
TIME...MOT...LOC 0855Z 297DEG 34KT 3489 9442 3479 9441 3460 9451 3446
9464
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
70Special weather statement, May 3, 3:21 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Little Rock AR
421 AM CDT Fri May 3 2024
ARZ052-140-141-237-238-240-241-340-341-031000-
Pike AR-Southwest Montgomery County Higher Elevations AR-
Yell Excluding Northwest AR-Polk County Lower Elevations AR-
Central and Southern Scott County AR-
Southeast Polk County Higher Elevations AR-
Northern Montgomery County Higher Elevations AR-
Northern Polk County Higher Elevations AR-
Central and Eastern Montgomery County AR-
421 AM CDT Fri May 3 2024
...Strong thunderstorms will impact portions of north central Pike,
southeastern Scott, northeastern Polk, southwestern Yell and
Montgomery Counties through 500 AM CDT
...
At 420 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Waldron to 7 miles north of
Opal to near Shady. Movement was east at 50 mph.
HAZARD...Wind gusts 40 to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Ida... Glenwood...
Norman... Oden...
Opal... Mimosa...
Little Missouri Falls Recreatio...Shady...
Bard Springs Recreation Area... Mauldin...
Albert Pike Recreation Area... Muddy Creek WMA...
Black Springs... Big Fork...
Fannie... Lodi...
Langley... Pine Ridge...
Fancyhill... Kirby...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3464 9400 3490 9404 3481 9340 3447 9340
3420 9361 3445 9414
TIME...MOT...LOC 0920Z 287DEG 43KT 3481 9406 3464 9402 3452 9411
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
70Thunderstorm Wind, Montgomery
- When
- May 3, 3:57 AM CST
- Where
- Montgomery County, 0.9 mi NW of Mt Ida
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 34.560, -93.640
A large tree was blown down in front of a church in Mount Ida.
Thunderstorm Wind, Montgomery
- When
- May 3, 4:00 AM CST
- Where
- Montgomery County, 0.57 mi E of Mt Ida
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 34.550, -93.620
A 50 foot stretch of fence was blown down along Pecan Lane in Mount Ida.
Thunderstorm Wind, Garland
- When
- May 3, 4:26 AM CST
- Where
- Garland County, 3.98 mi W of Crystal Spgs
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.520, -93.400
A tree was blown down onto AR state highway 270, blocking one lane of traffic.
Hail, Drew
- When
- May 4, 4:50 AM CST
- Where
- Drew County, 0.58 mi E of Monticello
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 33.630, -91.790
Hen egg sized hail was measured in the town of Monticello.
Hail, Searcy
- When
- May 4, 9:25 AM CST
- Where
- Searcy County, 1.49 mi SSE of Pindall
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 36.050, -92.870
Quarter-sized hail fell near Pindall, leading to the accumulation of 1 to 2 inches of hail. CoCoRaHS observer lost most of blueberry crop.
Hail, Searcy
- When
- May 4, 10:01 AM CST
- Where
- Searcy County, 0.69 mi N of Oxley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.840, -92.450
A report via mPING of dime-sized hail fell in Oxley.
Hail, Pulaski
- When
- May 4, 2:26 PM CST
- Where
- Pulaski County, 1.33 mi WNW of Hensley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.510, -92.220
Quarter-sized hail fell in the town of Hensley.
Hail, Garland
- When
- May 4, 3:21 PM CST
- Where
- Garland County, 1.49 mi SSE of Hot Springs Village
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.650, -92.990
Quarter-sized hail fell near the community of Hot Springs Village.
Hail, Drew
- When
- May 4, 4:35 PM CST
- Where
- Drew County, Wilmar
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.630, -91.930
Half-dollar sized hail fell in the town of Wilmar.
Hail, Drew
- When
- May 4, 4:50 PM CST
- Where
- Drew County, 0.58 mi E of Monticello
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.630, -91.790
Half-dollar sized hail fell in the city of Monticello.
Thunderstorm Wind, Johnson
- When
- May 7, 2:32 AM CST
- Where
- Johnson County, 1.12 mi E of Harmony
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.550, -93.550
In the community of Harmony at the intersection of AR state highway 103 and 164, several tree limbs and powerlines were blown down along with a metal building that was blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 3, 2024$6.8 million · EF1 · 39 events
- Excessive Heat in South Carolina, May 3, 20241 death · 1 event
- Damaging Wind in Virginia, May 3, 2024$100,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Kansas, May 3, 20241.75 in hail · 12 events
- Hail in Oklahoma, May 3, 20241.75 in hail · 8 events
- Tornado and Hail in Texas, May 3, 20243.5 in hail · 7 events
- Hail in Texas, May 3 to 4, 2024$3,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Nebraska, May 3, 20241.75 in hail · 5 events
- Flooding in Alaska, May 3 to 14, 20244 events
- Damaging Winds in Colorado, May 3 to 6, 202471 kt wind · 4 events
- Hail and Damaging Winds in Colorado, May 3, 202453 kt wind · 4 events
- Flash Flooding in U.S. Virgin Islands, May 3, 2024$11,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179171, 1179173, 1179175, 1179250, 1179176, 1179242, 1179243, 1179244, 1179246, 1179248, 1179249.